Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

April 8, 2021City of Salem, Virginia

NWS Blacksburg, VA issued this special weather statement at Apr 8, 2021, 6:58 PM EDT for City of Salem, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2021, 6:58 PM EDT (22:58 UTC)
Expired
Apr 8, 2021, 7:30 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA

County City of Salem, VA

The radar

The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WWUS81 KRNK 082258
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
658 PM EDT Thu Apr 8 2021

VAZ018-022-023-082330-
Botetourt-Craig-Roanoke-
658 PM EDT Thu Apr 8 2021

...A STRONG THUNDERSTORM WILL AFFECT 
NORTHERN ROANOKE...EASTERN CRAIG AND SOUTHWESTERN BOTETOURT 
COUNTIES...INCLUDING THE CITY OF SALEM...

At 656 PM EDT, a strong thunderstorm was located near Salem or along 
Interstate 81 near mile marker 141.  This storm was producing 
small hail and was moving north at 45 mph.

Winds in excess of 30 mph and pea size hail are likely with this 
storm.

Locations impacted include...
western Roanoke...
Salem...
Troutville...
New Castle...
Catawba...
Fincastle...
and Abbott.

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3756 7980 3725 7998 3730 8019 3762 8011
TIME...MOT...LOC 2256Z 197DEG 39KT 3737 8006 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 8, 2:29 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Apr 8, 2:29 PM EDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
229 PM EDT Thu Apr 8 2021

.SYNOPSIS...
A complex low pressure system will keep a front over the region
through Friday. Another low continues the chance of showers
through Sunday. Dry weather is expected behind this system for
Monday and Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 150 PM EDT Thursday...

Threat of showers with a few storms but not expecting any severe or
flooding.

Looking at a weak frontal boundary situated across the middle of our
forecast area this afternoon. So far no rain as developed along it,
but starting to see some light returns on radar into far SW VA/NE TN
and NW NC, although the surface obs are not showing any precip, so
this is more than likely a mid deck of clouds as noted in the obs.

As we head through the afternoon, a shortwave/vort tracks into the
mountains, with upper divergence increasing to the northeast. High-
res models still highlight best shower chances in a corridor from
the Alleghanys of Virginia, southeast into the piedmont of VA.
MLCAPEs of 400-700 J/Kg may be enough to allow for some
thunderstorms. Otherwise, rest of the CWA will see isolated to
scattered showers this afternoon, with lowest threat across the NC
piedmont into the foothills

Tonight, will see shallow wedge hold firm across the piedmont while
rest of the area will stay on the warm side of the front. Tail end
of vort will keep threat of showers high this evening along/north of
a BKW-LYH line, then should see some drying at least south of this
line overnight, which in agreement of the Euro/NAM solution. Could
see some drizzle/fog across the foothills/piedmont of VA outside the
showers, but the wedge overall does not look that strong. Lows in
the 50s most areas tonight.

Friday will see another scattering of showers/storms as another
shortwave pivots across the area, with best chance along/east of the
Blue Ridge. Temperatures overall are dependent on wedge/cloud cover
and showers, but leaned toward cooler MET. Still warm with mid to
upper 60s from Lewisburg-Roanoke-Lynchburg north, to lower to mid
70s south.

Forecast confidence high.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 225 PM EDT Thursday...

Showery and isolated thunderstorms while warm weather continues...

Backdoor front will have partially eroded the wedge by Friday night.
Overnight showers will be less numerous before a cold front
approaches Saturday night, and because of the lack of insolation to
help instability, don't expect any thunder after sundown. Showers
and storms pick up again Saturday afternoon. With the wedge eroded
and the best forcing of the weekend from the front, have isolated
thunder in the forecast for most of the area through Saturday
afternoon and evening. Rain persists through the night into early
Sunday morning, expecting this to be the period of heaviest rain. Up
to three-quarters of an inch in our northernmost counties around
Bath.

On Sunday after the front has passed, may have some lingering precip
before the closed low moves far enough north, which should be late
Sunday. Skies will also start to clear after an overcast weekend.
Despite the cloudiness, temperatures over the weekend will be still
be above normal for the time of year. Daily highs across the
forecast area will be in the high 60s or 70s this weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM EDT Thursday...

Generally dry early, then an increasing chance for showers along
with a cooling trend later next week.

Ensemble guidance is consistent with indicating shallow ridging
aloft with a flat closed low spinning over the Great Lakes gradually
gaining some amplitude toward the latter portion of next week.
While this pattern will not favor any significant weather for the
Appalachians and central mid Atlantic region, it may not be
completely dry as some weak short waves cross the region especially
as the upper low starts to amplify later in the week. Cooler air
will steadily filter in from the northwest though since we will be
starting off the week above normal expect the cooldown will only
bring us closer to seasonal normals for mid April.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 125 PM EDT Thursday...

Mid and high clouds will increase over the area this afternoon,
with scattered lower cumulus. Ceilings are expected to remain
VFR through mid afternoon, then expect to see development of
showers and a few storms roughly along and near a line from
LWB/HSP to LYH/FVX, with less coverage elsewhere. Confidence is
lower in thunder so just have VCTS at LYH/LWB for a few hours.

Models are telling a different story tonight, with residual
surface front bisecting the area, with weak wedge in place, and
this may lead to lower cigs and maybe vsby along/east of the
Blue Ridge, perhaps as far west as LWB/BCB, but forecast
confidence is not that high on this, except in LYH/ROA where
think cigs will drop below 1kft after 06z. Elsewhere expect MVFR
to VFR.

Winds will be somewhat gusty from the southeast this afternoon,
then subside this evening into Friday.

Overnight into Friday morning may see lingering showers
along/north of a LWB-LYH corridor, and could see some
drizzle/fog issues at times along/east of the Blue Ridge but
confidence is too low in having this in for now.

Extended Aviation Discussion...

A wedge of cool east flow dominates the area Friday afternoon,
mainly east of a LWB-BCB line though model show cigs rising to
MVFR to VFR. Next round of more widespread sub-VFR arrives Fri
night into Saturday with frontal boundary and showers/few
storms. These conditions may linger into first half of Sunday
before improving conditions through early next week. &&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...VFJ
LONG TERM...MBS
AVIATION...AMS/WP
Hazardous weather outlook, Apr 8, 9:39 AM EDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
939 AM EDT Thu Apr 8 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-091345-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
939 AM EDT Thu Apr 8 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 8, 6:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
658 PM EDT Thu Apr 8 2021

VAZ018-022-023-082330-
Botetourt-Craig-Roanoke-
658 PM EDT Thu Apr 8 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN ROANOKE...EASTERN CRAIG AND SOUTHWESTERN BOTETOURT
COUNTIES...INCLUDING THE CITY OF SALEM...

At 656 PM EDT, a strong thunderstorm was located near Salem or along
Interstate 81 near mile marker 141.  This storm was producing
small hail and was moving north at 45 mph.

Winds in excess of 30 mph and pea size hail are likely with this
storm.

Locations impacted include...
western Roanoke...
Salem...
Troutville...
New Castle...
Catawba...
Fincastle...
and Abbott.

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3756 7980 3725 7998 3730 8019 3762 8011
TIME...MOT...LOC 2256Z 197DEG 39KT 3737 8006

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:04 PM EDTSpecial Weather StatementRNKCity of Buena Vista, City of Lexington26 min
Apr 8, 7:23 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig37 min
Apr 8, 7:49 PM EDTSpecial Weather StatementRNKBath26 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.